Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Tucson, AZ

August 21, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2009, 2:36 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 2:36 PM MST (21:36 UTC)
Expired
Aug 21, 2009, 3:15 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 212136
SVRTWC
AZC019-212215-
/O.NEW.KTWC.SV.W.0040.090821T2136Z-090821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY...

* UNTIL 315 PM MST

* AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE IN A LINE EXTENDING FROM 25   
  MILES NORTHEAST OF TUCSON TO 10 MILES EAST OF GREEN VALLEY...AND   
  MOVING WEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SAHUARITA...VAIL...CORONA DE TUCSON

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

LAT...LON 3230 11046 3174 11076 3180 11119 3250 11088
TIME...MOT...LOC 2135Z 105DEG 23KT 3240 11056 3182 11085

$$
PYTLAK
3 follow-up statements
000 
WWUS55 KTWC 212150
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI AUG 21 2009

AZC019-212215-
/O.CON.KTWC.SV.W.0040.000000T0000Z-090821T2215Z/
PIMA AZ-
250 PM MST FRI AUG 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR EASTERN PIMA COUNTY...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH...AND A DUST STORM WITH VISIBILITIES DOWN 
TO ONE QUARTER OF A MILE. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM THE FAR EAST SIDE OF TUCSON...TO NEAR TUCSON 
INTERNATIONAL AIRPORT...TO JUST EAST OF GREEN VALLEY.  THE STRONGEST 
STORMS WERE APPROACHING SAHUARITA...AND THE FAR NORTHEAST SIDE OF 
TUCSON. THIS LINE WAS MOVING WEST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SAHUARITA...DAVIS-MONTHAN AIR FORCE BASE...SABINO CANYON...AND SAN 
XAVIER MISSION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING OUTFLOW WINDS AND ANY DUST STORMS WILL OCCUR AHEAD OF ANY 
RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE 
TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3230 11046 3174 11076 3180 11119 3250 11088
TIME...MOT...LOC 2146Z 106DEG 22KT 3241 11067 3183 11096

$$
PYTLAK
000 
WWUS55 KTWC 212200
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI AUG 21 2009

AZC019-212215-
/O.CON.KTWC.SV.W.0040.000000T0000Z-090821T2215Z/
PIMA AZ-
300 PM MST FRI AUG 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR EASTERN PIMA COUNTY...

AT 258 PM MST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND A DUST STORM 
WITH VISIBILITIES DOWN TO ONE QUARTER OF A MILE. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM NORTH TUCSON TO GREEN VALLEY... 
MOVING WEST AT 25 MPH. THE STRONGEST STORMS ARE LOCAL NEAR GREEN 
VALLEY AND IN THE CATALINA FOOTHILLS NORTH OF RIVER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE AND DENSE BLOWING DUST WITH THIS STORM WILL OCCUR AHEAD 
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER 
BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3240 11068 3177 11091 3180 11119 3250 11088
TIME...MOT...LOC 2159Z 106DEG 22KT 3243 11076 3185 11105

$$

PYTLAK
000 
WWUS55 KTWC 212220
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST FRI AUG 21 2009

AZC019-212226-
/O.EXP.KTWC.SV.W.0040.000000T0000Z-090821T2215Z/
PIMA AZ-
320 PM MST FRI AUG 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY HAS
EXPIRED...

AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SCATTERED TO NUMEROUS SHOWERS EXTEND FROM NORTH OF THE TUCSON 
METRO AREA TO NEAR GREEN VALLEY. THESE STORMS WILL CONTINUE TO MOVE 
WEST AT 20 MPH. HOWEVER...THE STORMS ARE NO LONGER SEVERE. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 
315 PM MST. 

THESE STORMS WILL CONTINUE TO MOVE WEST INTO THE WESTERN PORTIONS OF 
THE TUCSON METRO AREA AS WELL AS INTO SOUTHERN PORTIONS OF PINAL 
COUNTY DURING THE NEXT HALF HOUR. THESE STORMS WILL CONTINUE TO 
PRODUCE BRIEF PERIODS OF HEAVY RAIN...BLOWING DUST AND STRONG GUSTY 
WINDS. 

LAT...LON 3240 11068 3177 11091 3180 11119 3250 11088
TIME...MOT...LOC 2200Z 106DEG 22KT 3243 11077 3185 11105

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:25 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 21, 2:25 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST FRI AUG 21 2009

.SYNOPSIS...HIGH PRESSURE CURRENTLY LOCATED OVER UTAH WILL TRACK
INTO COLORADO AND NEW MEXICO BY TONIGHT AS A STRONG CUTOFF LOW
CHURNS OFF THE CALIFORNIA COAST. THIS WEATHER PATTERN WILL ALLOW A
DISTURBANCE IN MEXICO TO TRACK INTO SOUTH-CENTRAL AND SOUTHWEST
ARIZONA OVERNIGHT TONIGHT...RESULTING IN NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL. OTHERWISE...A MOIST
AIRMASS AND A FAVORABLE PATTERN WILL SITUATE ITSELF ACROSS SOUTHEAST
ARIZONA FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE IS CURRENTLY SITUATED OVER EASTERN UTAH
WITH AN INVERTED TROUGH/LOW PRESSURE SYSTEM OVER NORTHERN MEXICO.
MEANWHILE...A PACIFIC LOW IS ALSO PERCHED OFFSHORE OF NORTHERN
BAJA. THE COMBINATION OF ALL OF THESE SYSTEMS IS RESULTING IN A
SWITCH TO SOUTHEAST FLOW ALOFT. A VORT MAX ASSOCIATED WITH THE
INVERTED TROUGH IS CURRENTLY OVER THE NORTHERN BAJA PENINSULA AND IS
RESPONSIBLE FOR THE SHOWER AND STORM ACTIVITY THAT IS MOVING WEST
ACROSS NORTHERN BAJA AND SRN CALIFORNIA. MEANWHILE...ANOTHER VORT
MAX IS OVER EASTERN SONORA AND SOUTHWESTERN CHIHUAHUA AND WILL
CONTINUE TO LIFT NORTHWEST THIS EVENING AND OVERNIGHT ACROSS SRN AND
SOUTHWESTERN PORTIONS OF ARIZONA.

RADAR MOSAIC SHOWS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
WESTERN COCHISE COUNTY AND MOVING WEST AT AROUND 20 TO 25 MPH AND
ABOUT TO MOVE INTO EASTERN PIMA COUNTY AS OF 2042Z (142 PM MST).
ELSEWHERE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST
AREA...AS WELL AS RIGHT ALONG THE INTERNATIONAL BORDER. VISIBLE
SATELLITE IMAGERY AND LIGHTNING OVERLAY SHOWS A BAND OF SHOWERS AND
THUNDERSTORMS OVER EXTREME NORTHERN CHIHUAHUA MEXICO AND INTO WEST
TEXAS. THESE STORMS SEEM TO BE ASSOCIATED WITH THE BACK DOOR FRONT
WHICH IS DRAPED ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND EAST
TO WEST ACROSS CENTRAL TEXAS. THE MODELS DO NOT PICK UP ON THIS
ACTIVITY VERY WELL. LOOKING AT THE LATEST TRENDS...THESE STORMS OR
OUTFLOWS FROM THESE STORMS WILL LIKELY PUSH INTO THE EASTERN
SECTIONS OF THE FORECAST AREA BETWEEN 01-03Z OR SO.

AN 18Z UPPER-AIR RELEASE WAS COMPLETED THIS MORNING TO TRY TO GET A
BETTER HANDLE ON THE EVOLVING SITUATION. THE PWAT VALUE WAS STILL
NOT RELIABLE WITH A READING OF ONLY 1.08 INCHES. HOWEVER...THE WINDS
HAVE SWITCHED TO EAST TO SOUTHEAST AS LOW AS ABOUT 770MB...AND ARE
LIKELY EVEN LOWER IN THE ATMOSPHERE NOW. THIS MEANS THAT MOISTURE
WILL CONTINUE TO BE TRANSPORTED INTO ARIZONA THROUGHOUT THE EVENING
AND OVERNIGHT. UNLIKE YESTERDAY WHEN DRIER AIR MIX DOWN TO THE
SURFACE AND DROVE DEWPOINTS INTO THE LOWER 40S. TODAY IS A MUCH
DIFFERENT STORY WITH DEWPOINTS HOVERING IN THE LOWER 50S. MODIFYING
THE SOUNDING USING THE CURRENT CONDITIONS YIELDS A LIFTED INDEX OF
AROUND MINUS 5 AND A CAPE OF AROUND 700-800 J/KG. AS THE VORT MAX TO
OUR SOUTH CONTINUES TO MOVE NORTH THIS EVENING EXPECTING TO SEE THE
AIRMASS BECOME EVEN MORE UNSTABLE WITH STRONG TO POTENTIALLY SEVERE
STORMS DEVELOPING OVER PORTIONS OF THE FORECAST AREA. SOME OF THE
STORMS WILL ALSO BE HEAVY RAINERS...ESPECIALLY FOR AREAS WEST OF
TUCSON IN THE TOHONO OODHAM NATION. WE HAVE ALREADY RECEIVED CALLS
FROM SPOTTERS INDICATED THAT WINDS WITH THE STORMS TO THE EAST OF
TUCSON PRODUCED WIND GUSTS OF AROUND 40 TO 50 MPH AND RAINFALL
AMOUNTS OF GREATER THAN A HALF INCH IN A BRIEF PERIOD OF TIME. THE
GOOD NEWS IS THAT THE STORMS ARE FAST MOVERS...SO FLOODING SHOULD
NOT BE A BIG CONCERN UNLESS THEY BEGIN TO TRAIN...AT WHICH CASE IT
WOULD BECOME AN ISSUE. I WAS INITIALLY CONSIDERING A FLASH FLOOD
WATCH FOR AREAS WEST OF TUCSON...BUT 12Z MODEL QPF WAS NOT AS
IMPRESSIVE AS EARLIER MODEL RUNS. WILL DEFER THIS TO THE EVENING
SHIFT AND LET THEM KEEP AN EYE ON THE SITUATION.

I INCREASED THE POPS FORECAST A TAD FOR TONIGHT THROUGH SATURDAY...
BUT FOR THE MOST PART THE CHANGES WERE MINIMAL WITH THE EXCEPTION OF
THE FAR WESTERN DESERTS. WE SHOULD CONTINUE TO SEE RATHER HIGH RAIN
CHANCES FOR SATURDAY THROUGH SUNDAY WITH THE ACTIVITY DECREASING
THROUGH NEXT WEEK AS AN UPPER LOW OVER THE PACIFIC COMES INTO PLAY
AND PUSHES THE MOISTURE BACK TO THE EAST. STILL LOOKING AT A LOW
GRADE POP FORECAST BEYOND MONDAY.

&&

.AVIATION...AS THE AFTERNOON PROGRESSES EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP WITH CLOUD BASES BETWEEN 5-8 KFT AGL...WITH
THE GREATEST AREAL COVERAGE EAST OF A SASABE TO ELOY LINE THROUGH
THE EARLY EVENING HOURS. BY MID TO LATE EVENING...THE MAIN THREAT
AREA WILL HAVE SHIFTED FURTHER WEST...WITH MOST OF THE CONVECTIVE
ACTIVITY EXPECTED TO BE WEST OF A SIERRA VISTA TO KEARNY LINE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND
45 KNOTS AND HEAVY RAINFALL...WHICH COULD LIMIT VISIBILITIES DOWN TO
1SM. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASING MOISTURE ACROSS SOUTHEAST ARIZONA TODAY
WILL LEAD TO A DRAMATIC INCREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS. ABUNDANT MOISTURE IS THEN EXPECTED TO PERSIST THROUGH
THE WEEKEND...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
EACH AFTERNOON AND EVENING. THE INCREASE IN MOISTURE...CLOUD COVER
AND PRECIPITATION CHANCES WILL LEAD TO A LITTLE COOLER DAYTIME HIGH
TEMPERATURES AND HIGHER RELATIVE HUMIDITY VALUES. SOME DRYING IS
EXPECTED NEXT WEEK WHICH WILL RESULT IN LESS AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...GZ

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 12:53 PM MST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST FRI AUG 21 2009

AZZ019-029-030-033-035-221215-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
COCHISE COUNTY-
1253 PM MST FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH EARLY
THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO
INTO SOUTHWEST ARIZONA. THE MAIN THREAT THROUGH EARLY EVENING WILL
BE FROM ISOLATED DOWNBURST WINDS OF 50 TO 60 MPH...WHICH COMBINED
WITH OUR UNUSUALLY DRY SOILS COULD GENERATE A DUST STORM OR TWO. AS
THE STORMS GROW MORE NUMEROUS BY MID EVENING...LOCALLY HEAVY
RAINFALL UP TO ONE INCH WILL BECOME THE PRIMARY THREAT. SOME SMALL
HAIL IS ALSO POSSIBLE...PARTICULARLY IN HIGHER ELEVATIONS.

ALTHOUGH THE RISK OF ISOLATED SEVERE THUNDERSTORMS WILL DIMINISH
BY MIDNIGHT...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE WHICH
WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO PERSIST OR
REDEVELOP OVERNIGHT. THESE WILL ALSO POSE A THREAT OF LOCALLY HEAVY
RAIN. THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND.
DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH
DAYS COULD BE ON THE STRONG SIDE. SOMEWHAT DRIER AIR WILL SPREAD
INTO THE REGION EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-034-221215-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-SANTA CRUZ COUNTY-
1253 PM MST FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER THROUGH THIS
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES NORTH FROM MEXICO. THE
MAIN THREAT THROUGH MID EVENING WILL BE FROM DAMAGING WINDS TO 60
MPH...WHICH COMBINED WITH OUR UNUSUALLY DRY SOILS COULD LEAD TO DUST
STORMS. SOME SMALL HAIL WILL ALSO BE POSSIBLE. AS THE STORMS GROW
MORE NUMEROUS AND STRONGER...HEAVY RAIN WILL BECOME THE MAIN THREAT
WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS COULD LEAD TO
ISOLATED FLASH FLOODING OF SMALL STREAMS AND NORMALLY DRY WASHES.
BECAUSE THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST OR REDEVELOP ALL NIGHT.
THUNDERSTORMS WILL GENERALLY MOVE WEST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS WEEKEND.
DEPENDING ON THE AMOUNT OF SUNSHINE...A FEW OF THE STORMS BOTH
DAYS COULD BE ON THE STRONG SIDE. DRIER AIR WILL SPREAD INTO THE
AREA BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 2:10 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST FRI AUG 21 2009

AZZ033-034-212200-
SANTA CRUZ COUNTY AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-
210 PM MST FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND EXRTEME
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE RINCON
MOUNTAINS TO SONOITA...AND MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH...AND AREAS OF BLOWING DUST WHICH WILL
REDUCE VISIBILITIES TO ONE MILE...ARE EXPECTED WITH THESE STORMS.
TRAINED WEATHER SPOTTERS NEAR BENSON AND EAST OF VAIL HAVE BOTH
REPORTED STRONG GUSTY WINDS WITH THIS LINE OF STORMS. THE BENSON
SPOTTER ALSO REPORTED 0.60 INCHES OF RAIN IN ABOUT 30 MINUTES.

AREAS THAT WILL BE AFFECT BY THESE STORMS INCLUDE...THE TUCSON METRO
AREA...SAHUARITA...VAIL...AND CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3238 11046 3167 11047 3175 11100 3240 11101
TIME...MOT...LOC 2106Z 107DEG 23KT 3220 11054 3171 11068

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 20, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 21, 2:10 PM MSTSpecial Weather StatementTWC50 min
Aug 21, 3:14 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 21, 3:43 PM MSTSpecial Weather StatementTWCPinal32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.